Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 2008 Dec;46(10):1088-92.
doi: 10.1080/15563650802139948.

A Novel Neuromuscular Syndrome Associated With Clenbuterol-Tainted Heroin

Affiliations
Case Reports

A Novel Neuromuscular Syndrome Associated With Clenbuterol-Tainted Heroin

Alex Manini et al. Clin Toxicol (Phila). .

Abstract

Background: Clenbuterol is a potent, long-acting beta-adrenergic agonist that has been reported as an adulterant of heroin. We describe an atypical syndrome in five users of clenbuterol-tainted heroin.

Methods: All cases were referred to a regional Poison Control Center. Urine and blood were analyzed using gas and liquid chromatography as well as mass spectrometry.

Case series: Five heroin users presented with a syndrome characterized by muscular spasm, tremor, hyperreflexia, and elevated serum creatine phosphokinase concentrations. All patients lacked findings of acute clenbuterol toxicity but tested positive for clenbuterol and negative for strychnine and a battery of common potential adulterants.

Conclusions: We report five cases of a novel neuromuscular syndrome in users of clenbuterol-adulterated heroin. It is unclear whether these reactions represent an atypical response to clenbuterol or another unidentified contaminant.

Similar articles

See all similar articles

Cited by 2 articles

Publication types

LinkOut - more resources

Feedback